COVID-19 is an emerging, rapidly evolving situation.


Get the latest information from CDC (Coronavirus.gov) | NIH Resources | NIDA Resources

Drugs & Health Blog

Opioid Withdrawal in Babies Is Increasing

©iStock/brebca

The NIDA Blog Team

Approximately every 15 minutes, a baby is born suffering from opioid withdrawal.

If an expectant mother has a problem with drugs, such as opioid use disorder (OUD), drugs can be in her baby’s system after birth. This can cause the baby painful  withdrawal symptoms and other health problems.

When a woman is pregnant, the drugs she takes are delivered to her baby through the umbilical cord. Once the baby is delivered, the drug supply is cut off and the baby can experience a type of withdrawal called neonatal abstinence syndrome. When the drugs the mom is taking are opioids, it’s called neonatal opioid withdrawal syndrome (NOWS).

Over the past few years, there’s been a dramatic increase in OUD among pregnant women. From 1999 to 2014, the number of women with OUD at the time of their baby’s birth more than quadrupled. That's led to a significant increase in babies with NOWS.

Women who are pregnant and have OUD should talk to their doctors about getting treatment. There's medication that can help them return to healthier lives—and help their babies.

This infographic tells more of the story (you can read a text version here):

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

Tags: 
Opioids
Comments posted to the Drugs & Health Blog are from the general public and may contain inaccurate information. They do not represent the views of NIDA or any other federal government entity.

Comments

how long does a mother have to use drugs in order for it to affect the majorly affect the baby?

This varies from person to person. If someone is using drugs while pregnant, they should talk to a health care professional for advice.

To learn more about babies who are born to women addicted to opioids, check out this blog post: https://teens.drugabuse.gov/blog/post/babies-born-women-addicted-opioids.

could a baby die the first time you take drugs?

Drug use during pregnancy can be risky to the woman’s health and that of her baby in both the short and long term. Most drugs could potentially harm an unborn baby. Use of some drugs can increase the risk of miscarriage and can cause migraines, seizures, or high blood pressure in the mother, which may affect her fetus. In addition, the risk of stillbirth is 2 to 3 times greater in women who smoke tobacco or marijuana, take prescription pain relievers, or use illegal drugs during pregnancy.

For more information on how drug use during pregnancy can affect babies, check out this blog post: https://teens.drugabuse.gov/blog/post/babies-born-women-addicted-opioids.

If opioid abused prior to birth through to nearly 30 weeks. What are the odds of baby already being effected? Are there a wide number of cases in which the baby comes out healthy?

Nae, thank you for reaching out. When a woman is pregnant, the drugs she takes are delivered to her baby through the umbilical cord. That means that at any time during pregnancy, if a woman is using drugs, they could be passed along to the baby. The degree to which a baby suffers from Neonatal Abstinence Syndrome (NAS) depends on a number of factors. Anyone who has questions about their specific situation should speak with a trusted health care professional.

How long does it take new borns to show signs of withdraw

Hi Sally, thank you for writing. Once the baby is delivered, the drug supply is cut off and the baby can experience a type of withdrawal called neonatal abstinence syndrome. This can happen very soon after delivery.

Add new comment

Current state: Approved
CAPTCHA
This question is for testing whether or not you are a human visitor and to prevent automated spam submissions.